Alert archive / Arizona / Flash Flood Watches in 2012
Flash Flood Watch 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood watch at Aug 23, 2012, 6:45 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Aug 23, 2012, 8:00 AM MST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2012, 6:45 AM MST (13:45 UTC)
- In effect from
- Aug 23, 2012, 8:00 AM MST
- Expired
- Aug 23, 2012, 12:58 PM MST
- In force
- 5 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
376 WGUS65 KFGZ 231345 FFAFGZ URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE FLAGSTAFF AZ 645 AM MST THU AUG 23 2012 AZZ009>011-013-014-016-017-039-040-232145- /O.CAN.KFGZ.FF.A.0003.000000T0000Z-120824T0000Z/ /O.NEW.KFGZ.FF.A.0004.120823T1500Z-120824T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- INCLUDING THE CITIES OF...KEAMS CANYON...KAIBITO... CANYON DE CHELLY...CHINLE...KAYENTA...WINDOW ROCK...GANADO... WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE... HEBER...HAPPY JACK...FOREST LAKES...SHOW LOW...GREER...PINETOP... NAVAJO N.M....DILKON...KYKOTSMOVI 645 AM MST THU AUG 23 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL ARIZONA AND NORTHEAST ARIZONA...INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL ARIZONA...EASTERN MOGOLLON RIM. IN NORTHEAST ARIZONA... BLACK MESA AREA...CHINLE VALLEY...CHUSKA MOUNTAINS AND DEFIANCE PLATEAU...LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY...LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY... NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD...NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 AND WHITE MOUNTAINS. * UNTIL 5 PM MST THIS AFTERNOON * A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS NORTH EASTERN ARIZONA THROUGH THIS AFTERNOON. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL AND THE THREAT OF FLASH FLOODING. * PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR WATER TO COVER LOW SPOTS ON HIGHWAYS AND UNIMPROVED ROADWAYS...FLASH FLOODING ACROSS LOW WATER CROSSINGS...FLASH FLOODING ALONG HIKING TRAILS. REMEMBER FLASH FLOODS CAN OCCUR WITHIN THE AREAS OF HEAVY RAIN UP TO 50 MILES DOWN STREAM AWAY FROM THE HEAVY RAIN. AVOID CAMPING AND HIKING IN FLASH FLOOD PRONE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT DEVELOPING CONDITIONS MAY LEAD TO FLASH FLOODING WITHIN THE WATCH AREA. PEOPLE...ESPECIALLY THOSE LOCATED ALONG AREA CREEKS...RIVERS OR OTHER FLASH FLOOD PRONE AREAS...SHOULD CONTINUE TO MONITOR LATER FORECASTS AND BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ AZZ004>008-012-015-018-037-038-231445- /O.CAN.KFGZ.FF.A.0003.000000T0000Z-120823T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- WESTERN MOGOLLON RIM-NORTHERN GILA COUNTY- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...PAGE... LEES FERRY...GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE... PRESCOTT...SELIGMAN...ASH FORK...WUPATKI N.M....TUBA CITY... FLAGSTAFF...WILLIAMS...MUNDS PARK...PAYSON...STRAWBERRY...YOUNG... COTTONWOOD...CAMP VERDE...CORDES JUNCTION...BAGDAD...SEDONA 645 AM MST THU AUG 23 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL ARIZONA... NORTH CENTRAL ARIZONA AND WEST CENTRAL ARIZONA HAS BEEN CANCELLED. THE UPPER LEVEL TROUGH HAS MOVED EAST OF THIS AREA AND DRIER AIR HAS MOVED IN ALOFT. SHOWERS AND THUNDERSTORMS ARE FORECAST TO REDEVELOP LATER THIS AFTERNOON...HOWEVER THE FLASH FLOODING THREAT HAS DIMINISHED. $$
2 follow-up statements
288 WGUS65 KFGZ 231629 FFAFGZ FLOOD WATCH NATIONAL WEATHER SERVICE FLAGSTAFF AZ 929 AM MST THU AUG 23 2012 AZZ009>011-013-014-016-017-039-040-240000- /O.CON.KFGZ.FF.A.0004.000000T0000Z-120824T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- INCLUDING THE CITIES OF...KEAMS CANYON...KAIBITO... CANYON DE CHELLY...CHINLE...KAYENTA...WINDOW ROCK...GANADO... WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE... HEBER...HAPPY JACK...FOREST LAKES...SHOW LOW...GREER...PINETOP... NAVAJO N.M....DILKON...KYKOTSMOVI 929 AM MST THU AUG 23 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CENTRAL ARIZONA AND NORTHEAST ARIZONA... INCLUDING THE EASTERN MOGOLLON RIM... BLACK MESA AREA... CHINLE VALLEY... CHUSKA MOUNTAINS AND DEFIANCE PLATEAU... LITTLE COLORADO RIVER VALLEY... NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD...NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 AND WHITE MOUNTAINS. * UNTIL 5 PM MST THIS AFTERNOON * A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS NORTH EASTERN ARIZONA THROUGH THIS AFTERNOON. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL AND THE THREAT OF FLASH FLOODING. * PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR WATER TO COVER LOW SPOTS ON HIGHWAYS AND UNIMPROVED ROADWAYS...FLASH FLOODING ACROSS LOW WATER CROSSINGS...FLASH FLOODING ALONG HIKING TRAILS. REMEMBER FLASH FLOODS CAN OCCUR WITHIN THE AREAS OF HEAVY RAIN UP TO 50 MILES DOWN STREAM AWAY FROM THE HEAVY RAIN. AVOID CAMPING AND HIKING IN FLASH FLOOD PRONE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT DEVELOPING CONDITIONS MAY LEAD TO FLASH FLOODING WITHIN THE WATCH AREA. PEOPLE...ESPECIALLY THOSE LOCATED ALONG AREA CREEKS...RIVERS OR OTHER FLASH FLOOD PRONE AREAS...SHOULD CONTINUE TO MONITOR LATER FORECASTS AND BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
638 WGUS65 KFGZ 231958 FFAFGZ FLOOD WATCH NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1258 PM MST THU AUG 23 2012 AZZ009>011-013-014-016-017-039-040-232100- /O.CAN.KFGZ.FF.A.0004.000000T0000Z-120824T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- INCLUDING THE CITIES OF...KEAMS CANYON...KAIBITO... CANYON DE CHELLY...CHINLE...KAYENTA...WINDOW ROCK...GANADO... WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE... HEBER...HAPPY JACK...FOREST LAKES...SHOW LOW...GREER...PINETOP... NAVAJO N.M....DILKON...KYKOTSMOVI 1258 PM MST THU AUG 23 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL ARIZONA AND NORTHEAST ARIZONA HAS BEEN CANCELLED. THE WIDESPREAD FLASH FLOOD THREAT HAS ENDED AS WIDESPREAD SHOWERS AND STORMS HAVE PUSHED EAST INTO NEW MEXICO. HOWEVER...THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON THROUGH THIS EVENING WITH LOCALIZED FLOODING STILL POSSIBLE. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 23, 2:48 AM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 23, 2:48 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 248 AM MST THU AUG 23 2012 .SYNOPSIS...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AS A LOW PRESSURE TROUGH SLOWLY EXITS THE STATE. RICH MOISTURE IN PLACE WILL RESULT IN SOME STORMS PRODUCING HEAVY RAINFALL. AS THE TROUGH EXITS TONIGHT...DRIER AIR WILL PUSH IN FROM THE WEST RESULTING IN A RETURN TO MORE TYPICAL LATE AUGUST SHOWER AND THUNDERSTORM CHANCES FRIDAY INTO THE WEEKEND. SEASONABLE WEATHER CONDITIONS WITH WARMING TEMPERATURES CAN BE EXPECTED THROUGH NEXT WEEK. && .DISCUSSION...STRONG THUNDERSTORMS WHICH DEVELOPED OVERNIGHT ACROSS CENTRAL YAVAPAI COUNTY HAVE ORGANIZED INTO A LARGE COMPLEX WHICH IS SPREADING HEAVY RAIN AND EMBEDDED THUNDER ACROSS MUCH OF YAVAPAI AND COCONINO COUNTIES EARLY THIS MORNING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ARIZONA WITH WIDESPREAD WETTING RAIN ALREADY SATURATING THE GROUND AND HEAVY DOWNPOURS FURTHER AGGRAVATING CONDITIONS. RADAR ESTIMATES WIDESPREAD PRECIPITATION EXCEEDING ONE INCH ACROSS MUCH OF CENTRAL YAVAPAI AND COCONINO COUNTIES WITH LOCALLY HIGHER POCKETS OF HEAVIER RAINFALL. CURRENT BAND OF RAIN WILL GRADUALLY SHIFT EASTWARD THIS MORNING AS TROUGH AXIS SHIFTS ACROSS THE STATE. EXPECT FOR MOST PRECIPITATION TO BE EAST OF THE 1-17 CORRIDOR BY AROUND 12Z (5AM MST). FOCUS OF HEAVIEST RAINFALL WILL THEN SHIFT INTO THE EASTERN HALF OF THE STATE WITH THE EASTERN MOGOLLON RIM...WHITE MOUNTAINS...AND THE NORTHEAST PLATEAUS AND MESAS BECOMING THE FOCUS OF HEAVIEST PRECIPITATION. ADDITIONAL STORMS WILL DEVELOP WITH DAYTIME HEATING ACROSS OUR WESTERN ZONES...BUT SHOULD BE A BIT LESS VIGOROUS THAN STORMS FURTHER EAST. BY FRIDAY...THE TROUGH WHICH HAS LED TO THE PROLONGED PERIOD OF STORMY WEATHER WILL HAVE SHIFTED INTO COLORADO AND NEW MEXICO...WITH DRIER AIR PUSHING IN FROM THE WEST. LOW LEVEL MOISTURE AND WET SOILS WILL STILL BE LINGERING SO DAILY THUNDERSTORM CHANCES WILL CONTINUE BUT AT A LOWER GRADE THAN WHAT HAS BEEN OBSERVED EARLIER IN THE WEEK. HIGH PRESSURE WILL BUILD BACK INTO THE SOUTHWEST OVER THE WEEKEND WITH WARMING TEMPERATURES AND CONTINUED LOW GRADE THUNDERSTORM CHANCES EACH DAY WELL INTO NEXT WEEK. && .AVIATION...FOR THE 12Z PACKAGE...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE FORECAST TO MOVE INTO CENTRAL AND EASTERN ARIZONA LATER THIS MORNING THROUGH THE AFTERNOON HOURS. HEAVY RAIN...HAIL AND STRONG OUTFLOW WIND GUSTS ARE FORECAST WITH THE STRONGEST STORMS. EXPECT MVFR/IFR CONDITIONS NEAR SHOWERS AND STORMS. THUNDERSTORM ACTIVITY WILL DIMINISH AROUND 02-03Z THIS EVENING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR AZZ004>008-012-015-018-037-038. FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR AZZ009>011-013- 014-016-017-039-040. && PUBLIC.........OUTLER AVIATION.......BOHLIN FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 23, 3:50 AM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 350 AM MST THU AUG 23 2012 AZZ004>018-037>040-231100- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 350 AM MST THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT DEEP MOISTURE ACROSS NORTHERN ARIZONA WILL INTERACT WITH A LOW PRESSURE SYSTEM MOVING ACROSS THE STATE TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. GREATEST THREAT FOR STORMS TODAY WILL SHIFT INTO EASTERN ARIZONA WITH HEAVY RAINFALL BEING THE PRIMARY THREAT. A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN GILA...YAVAPAI...AND COCONINO COUNTIES THROUGH 8 AM MST THIS MORNING. THE FLASH FLOOD WATCH FOR NAVAJO AND APACHE COUNTIES CONTINUES THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHTLY DRIER WEST TO NORTHWEST FLOW BEHIND THE TROUGH ON FRIDAY AND SATURDAY WILL BRING THUNDERSTORM CHANCES DOWN TO 20 TO 40 PERCENT. SEASONABLE WEATHER WITH LOW GRADE THUNDERSTORM CHANCES WILL CONTINUE THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 11:22 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 22, 11:58 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 1:32 AM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 4 hr |
| Aug 23, 2:04 AM MST | Areal Flood Advisory | FGZ | Coconino | 116 min |
| Aug 23, 3:02 AM MST | Flash Flood Warning | FGZ | Yavapai | 88 min |
| Aug 23, 5:11 AM MST | Areal Flood Advisory | FGZ | Gila | 109 min |
| Aug 23, 6:32 AM MST | Areal Flood Advisory | FGZ | Navajo | 62 min |
| Aug 23, 7:27 AM MST | Areal Flood Advisory | FGZ | Coconino | 4 hr |
| Aug 23, 8:45 AM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 105 min |
| Aug 23, 2:45 PM MST | Flash Flood Warning | FGZ | Coconino | 90 min |
| Aug 23, 3:14 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 31 min |
Nearby
Flash Flood Watches in Arizona, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.